Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 89, NWS Salt Lake City, UT

September 7, 2013Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2013, 3:52 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2013, 3:52 PM MDT (21:52 UTC)
Expired
Sep 7, 2013, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 112 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WGUS55 KSLC 072152
FFWSLC
UTC049-080045-
/O.NEW.KSLC.FF.W.0089.130907T2152Z-130908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 345 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
  BEEN FALLING OVER THE DUMP BURN SCAR NEAR THE COMMUNITY OF EAGLE   
  MOUNTAIN. RADAR ESTIMATES INDICATE THAT ONE-HALF TO THREE-QUARTERS 
  OF AN INCH OF RAIN HAS FALLEN OVER THE BURN SCAR SINCE 330 PM MDT  
  WITH ADDITIONAL HEAVY RAIN EXPECTED.

  HEAVY RAIN IS FALLING OVER THE ENTIRE BURN SCAR AND IT IS EXPECTED 
  THAT THIS WILL RESULT IN A DEBRIS FLOW WHICH COULD IMPACT EAGLE 
  MOUNTAIN...SARATOGA SPRINGS AS WELL AS RANCHES ADJACENT TO THE     
  BURN SCAR. PEOPLE LIVING IN THIS AREA SHOULD TAKE ACTION TO ENSURE 
  THEIR SAFETY!

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARATOGA   
  SPRINGS AND EAGLE MOUNTAIN CITY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

&&

LAT...LON 4035 11189 4034 11191 4032 11189 4029 11187
      4026 11202 4035 11202 4035 11196 4037 11190

$$

RG
2 follow-up statements
921 
WGUS75 KSLC 072310
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT SAT SEP 7 2013

UTC049-080045-
/O.CON.KSLC.FF.W.0089.000000T0000Z-130908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAH UT-
510 PM MDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHWESTERN UTAH COUNTY...

AT 505 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN FELL OVER 
THE DUMP BURN SCAR WITH ESTIMATES IN EXCESS OF ONE INCH OF 
PRECIPITATION OVER PORTIONS OF THE BURN SCAR. ADDITIONAL STORMS ARE 
DEVELOPING TO THE SOUTH AND EXPECTED TO MOVE OVER THE BURN SCAR 
THROUGH 600 PM MDT.  

IT IS EXPECTED THAT THE HEAVY RAIN WILL RESULT IN A DEBRIS FLOW OFF 
OF THE DUMP BURN SCAR WHICH MAY IMPACT EAGLE MOUNTAIN 
CITY...SARATOGA SPRINGS...AS WELL AS RANCHES ADJACENT TO THE BURN 
SCAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

&&

LAT...LON 4035 11189 4034 11191 4032 11189 4029 11187
      4026 11202 4035 11202 4035 11196 4037 11190

$$
859 
WGUS75 KSLC 080039
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 PM MDT SAT SEP 7 2013

UTC049-080047-
/O.EXP.KSLC.FF.W.0089.000000T0000Z-130908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UTAH UT-
639 PM MDT SAT SEP 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR NORTHWESTERN
UTAH COUNTY...

HEAVY PRECIPITATION OVER THE DUMP BURN SCAR HAS ENDED AND RUNOFF 
FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY.  THEREFORE THE 
THE DEBRIS FLOW THREAT HAS DIMINISHED AND THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. HOWEVER...IF YOU ARE NEAR THE DUMP BURN 
SCAR PLEASE REMAIN VIGILANT THIS EVENING. MONITOR NOAA WEATHER RADIO 
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.


LAT...LON 4035 11189 4034 11191 4032 11189 4029 11187
      4026 11202 4035 11202 4035 11196 4037 11190

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:34 PM MDT, 18 minutes earlier.

Area forecast discussion, Sep 7, 3:34 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT SAT SEP 7 2013

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR
INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE
MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH.

&&

.DISCUSSION...WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF
NORTHERN AND CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE
REMAINS IN PLACE AS THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED
BETWEEN A SLOWLY MOVING AREA OF LOW PRESSURE NEAR EASTERN
WASHINGTON AND A LARGE RIDGE ACROSS MUCH OF THE CENTRAL AND
WESTERN US. PW VALUES REMAIN NEAR TO ABOVE AN INCH ACROSS MUCH OF
THE CWA.

WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH
ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE
REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF
THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON.
SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS
NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER
AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS
TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A
LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS
WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST
OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH
THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE
LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A
MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY
12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD
OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS
PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY
PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE
DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY.

EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE
REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER
NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE
SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE
TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST.

REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE
SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH
FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND
MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F.

&&

.AVIATION...THUNDERSTORMS CURRENTLY ACROSS SE TOOELE COUNTY AND
UTAH COUNTY WILL LIKELY MOVE INTO THE SLC TERMINAL LATE THIS
AFTERNOON AND EARLY THIS EVENING POSSIBLY CAUSING AVIATION
DISRUPTIONS. NORTHWEST WINDS LIKELY TO SHIFT TO THE SOUTH AND
BECOME GUSTY WITH ARRIVAL OF CONVECTION. WINDS THEN LIKELY TO
BECOME GUSTY/ERRATIC THROUGH 00Z. HEAVY RAINFALL...LOWERING
CEILINGS...AND SIGNIFICANT LIGHTNING WILL ALSO BE THREATS.

SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP BETWEEN 0200-0400
UTC ALTHOUGH THERE IS A 20 PERCENT CHANCE THAT THEY COULD HOLD OFF
UNTIL AFTER 0400 UTC.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN
IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS
AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY
KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A
TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE
PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER
TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE
TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE
LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MDT SAT SEP 7 2013

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1120 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE
OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY
ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING
SLOT CANYONS AND DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE
WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND
AGAIN ON TUESDAY.

MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF
THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT
AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA
BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:01 PM MDTAreal Flood AdvisorySLCUtah3 hr
Sep 7, 4:18 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch42 min
Sep 7, 4:43 PM MDTFlash Flood WarningSLCUtah3 hr
Sep 7, 4:46 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Sep 7, 5:17 PM MDTSpecial Weather StatementSLCDavis43 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.